February  2021, 26(2): 875-905. doi: 10.3934/dcdsb.2020146

On the rigid-lid approximation of shallow water Bingham

1. 

Sorbonne University, Laboratory of Jacques-Louis Lions, 4 Place Jussieu 75005, Paris, France, INRIA Paris, ANGE Team, 2 Rue Simone IFF, 75012 Paris, France

2. 

Savoie Mont Blanc University, LAMA UMR5127 CNRS, 73376 Le Bourget du Lac, France, Lebanese University, Faculty of sciences 1, Laboratory of Mathematics-EDST, Hadath, Lebanon

* Corresponding author: Bilal Al Taki

Received  April 2019 Revised  January 2020 Published  May 2020

This paper discusses the well posedness of an initial value problem describing the motion of a Bingham fluid in a basin with a degenerate bottom topography. A physical interpretation of such motion is discussed. The system governing such motion is obtained from the Shallow Water-Bingham models in the regime where the Froude number degenerates, i.e taking the limit of such equations as the Froude number tends to zero. Since we are considering equations with degenerate coefficients, then we shall work with weighted Sobolev spaces in order to establish the existence of a weak solution. In order to overcome the difficulty of the discontinuity in Bingham's constitutive law, we follow a similar approach to that introduced in [G. DUVAUT and J.-L. LIONS, Springer-Verlag, 1976]. We study also the behavior of this solution when the yield limit vanishes. Finally, a numerical scheme for the system in 1D is furnished.

Citation: Bilal Al Taki, Khawla Msheik, Jacques Sainte-Marie. On the rigid-lid approximation of shallow water Bingham. Discrete & Continuous Dynamical Systems - B, 2021, 26 (2) : 875-905. doi: 10.3934/dcdsb.2020146
References:
[1]

N. Aïssiouene, M.-O. Bristeau, E. Godlewski, A. Mangeney, C. Parés and J. Sainte-Marie, A Two-dimensional Method for a Dispersive Shallow Water Model, https://hal.archives-ouvertes.fr/hal-01632522, Working paper or preprint, 2017. Google Scholar

[2]

B. Al Taki, Viscosity effect on the degenerate lake equations, Nonlinear Anal., 148 (2017), 30-60.  doi: 10.1016/j.na.2016.09.017.  Google Scholar

[3]

E. Bingham, Fluidity and Plasticity, McGraw-Hill, 1922. Google Scholar

[4]

F. Bouchut, Nonlinear Stability of Finite Volume Methods for Hyperbolic Conservation Laws and Well-balanced Schemes for Sources, Frontiers in Mathematics, Birkhäuser Verlag, Basel, 2004. doi: 10.1007/b93802.  Google Scholar

[5]

C. Bourdarias and S. Gerbi, A finite volume scheme for a model coupling free surface and pressurised flows in pipes, J. Comput. Appl. Math., 209 (2007), 109-131.  doi: 10.1016/j.cam.2006.10.086.  Google Scholar

[6]

C. BourdariasS. Gerbi and M. Gisclon, A kinetic formulation for a model coupling free surface and pressurised flows in closed pipes, J. Comput. Appl. Math., 218 (2008), 522-531.  doi: 10.1016/j.cam.2007.09.009.  Google Scholar

[7]

F. Boyer and P. Fabrie, Mathematical Tools for the Study of the Incompressible Navier-Stokes Equations and Related Models, vol. 183 of Applied Mathematical Sciences, Springer, New York, 2013. doi: 10.1007/978-1-4614-5975-0.  Google Scholar

[8]

D. Bresch and B. Desjardins, Existence of global weak solutions for a 2D viscous shallow water equations and convergence to the quasi-geostrophic model, Comm. Math. Phys., 238 (2003), 211-223.  doi: 10.1007/s00220-003-0859-8.  Google Scholar

[9]

D. Bresch, E. D. Fernández-Nieto, I. R. Ionescu and P. Vigneaux, Augmented Lagrangian method and compressible visco-plastic flows: Applications to shallow dense avalanches, in New Directions in Mathematical Fluid Mechanics, Adv. Math. Fluid Mech., Birkhäuser Verlag, Basel, (2010), 57–89.  Google Scholar

[10]

M. BulíčekP. GwiazdaJ. Málek and A. Świerczewska Gwiazda, On unsteady flows of implicitly constituted incompressible fluids, SIAM J. Math. Anal., 44 (2012), 2756-2801.  doi: 10.1137/110830289.  Google Scholar

[11]

A. J. Chorin, Numerical solution of the Navier-Stokes equations, Math. Comp., 22 (1968), 745-762.  doi: 10.1090/S0025-5718-1968-0242392-2.  Google Scholar

[12]

G. Duvaut and J.-L. Lions, Inequalities in Mechanics and Physics, Grundlehren der Mathematischen Wissenschaften, 219. Springer-Verlag, Berlin-New York, 1976.  Google Scholar

[13]

D. E. Edmunds and R. Hurri-Syrjänen, Weighted Hardy inequalities, J. Math. Anal. Appl., 310 (2005), 424-435.  doi: 10.1016/j.jmaa.2005.01.066.  Google Scholar

[14]

R. Farwig and H. Sohr, Weighted $L^q$-theory for the Stokes resolvent in exterior domains, J. Math. Soc. Japan, 49 (1997), 251-288.  doi: 10.2969/jmsj/04920251.  Google Scholar

[15]

E. Feireisl and A. Novotný, Singular Limits in Thermodynamics of Viscous Fluids, Advances in Mathematical Fluid Mechanics, Birkhäuser/Springer, Cham, 2017, Second edition of [MR2499296].  Google Scholar

[16]

E. Fernández-NietoP. Noble and J. Vila, Shallow water equations for power law and Bingham fluids, Sci. China Math., 55 (2012), 277-283.  doi: 10.1007/s11425-011-4358-7.  Google Scholar

[17]

A. Fröhlich, The Stokes operator in weighted $L^q$-spaces. Ⅱ. Weighted resolvent estimates and maximal $L^p$-regularity, Math. Ann., 339 (2007), 287-316.  doi: 10.1007/s00208-007-0114-2.  Google Scholar

[18]

J. Heinonen, T. Kilpeläinen and O. Martio, Nonlinear Potential Theory of Degenerate Elliptic Equations, Dover Publications, Inc., Mineola, NY, 2006, Unabridged republication of the 1993 original.  Google Scholar

[19]

A. Kał amajska, Coercive inequalities on weighted Sobolev spaces, Colloq. Math., 66 (1994), 309-318.   Google Scholar

[20]

C. D. Levermore and M. Sammartino, A shallow water model with eddy viscosity for basins with varying bottom topography, Nonlinearity, 14 (2001), 1493-1515.  doi: 10.1088/0951-7715/14/6/305.  Google Scholar

[21]

J.-L. Lions, Remarks on some nonlinear evolution problems arising in Bingham flows, Israel J. Math., 13 (1972), 155–172 (1973).  Google Scholar

[22] P.-L. Lions, Mathematical Topics in Fluid Mechanics. Vol. 2, vol. 10 of Oxford Lecture Series in Mathematics and its Applications, The Clarendon Press, Oxford University Press, New York, 1998.   Google Scholar
[23]

B. Muckenhoupt, Weighted norm inequalities for the Hardy maximal function, Trans. Amer. Math. Soc., 165 (1972), 207–226, URL https://doi-org.camphrier-1.grenet.fr/10.2307/1995882. doi: 10.1090/S0002-9947-1972-0293384-6.  Google Scholar

[24]

M. Naaim and A. Bouchet, Etude Expérimentale des Écoulements D'avalanches de Neige Dense, Mesures et interprétations des profils de vitesse en écoulements quasi permanents et pleinement développés. Rapport scientifique. UR ETNA, Grenoble. Google Scholar

[25]

A. Nekvinda, Characterization of traces of the weighted Sobolev space $W^{1, p}(\Omega, d^\epsilon_M)$ on $M$, Czechoslovak Math. J., 43 (1993), 695-711.   Google Scholar

[26]

K. Nishimura and N. Maeno, Contribution of viscous forces to avalanche dynamics, Annals of Glaciology, 13 (1989), 202-206.   Google Scholar

[27]

R. PerlaT. Cheng and D. McClung, A two–parameter model of snow–avalanche motion, Ann. Glaciol., 26 (1980), 197-207.   Google Scholar

[28]

R. Temam, Navier-Stokes Equations. Theory and Numerical Analysis, Studies in Mathematics and its Applications, 2. North-Holland Publishing Co., Amsterdam-New York, 1979.  Google Scholar

[29]

B. Turesson, Nonlinear Potential Theory and Weighted Sobolev Spaces, vol. 1736 of Lecture Notes in Mathematics, Springer-Verlag, Berlin, 2000. URL https://doi-org.camphrier-1.grenet.fr/10.1007/BFb0103908. Google Scholar

[30]

A. Vasseur and C. Yu, Existence of global weak solutions for 3D degenerate compressible Navier-Stokes equations, Invent. Math., 206 (2016), 935-974.  doi: 10.1007/s00222-016-0666-4.  Google Scholar

show all references

References:
[1]

N. Aïssiouene, M.-O. Bristeau, E. Godlewski, A. Mangeney, C. Parés and J. Sainte-Marie, A Two-dimensional Method for a Dispersive Shallow Water Model, https://hal.archives-ouvertes.fr/hal-01632522, Working paper or preprint, 2017. Google Scholar

[2]

B. Al Taki, Viscosity effect on the degenerate lake equations, Nonlinear Anal., 148 (2017), 30-60.  doi: 10.1016/j.na.2016.09.017.  Google Scholar

[3]

E. Bingham, Fluidity and Plasticity, McGraw-Hill, 1922. Google Scholar

[4]

F. Bouchut, Nonlinear Stability of Finite Volume Methods for Hyperbolic Conservation Laws and Well-balanced Schemes for Sources, Frontiers in Mathematics, Birkhäuser Verlag, Basel, 2004. doi: 10.1007/b93802.  Google Scholar

[5]

C. Bourdarias and S. Gerbi, A finite volume scheme for a model coupling free surface and pressurised flows in pipes, J. Comput. Appl. Math., 209 (2007), 109-131.  doi: 10.1016/j.cam.2006.10.086.  Google Scholar

[6]

C. BourdariasS. Gerbi and M. Gisclon, A kinetic formulation for a model coupling free surface and pressurised flows in closed pipes, J. Comput. Appl. Math., 218 (2008), 522-531.  doi: 10.1016/j.cam.2007.09.009.  Google Scholar

[7]

F. Boyer and P. Fabrie, Mathematical Tools for the Study of the Incompressible Navier-Stokes Equations and Related Models, vol. 183 of Applied Mathematical Sciences, Springer, New York, 2013. doi: 10.1007/978-1-4614-5975-0.  Google Scholar

[8]

D. Bresch and B. Desjardins, Existence of global weak solutions for a 2D viscous shallow water equations and convergence to the quasi-geostrophic model, Comm. Math. Phys., 238 (2003), 211-223.  doi: 10.1007/s00220-003-0859-8.  Google Scholar

[9]

D. Bresch, E. D. Fernández-Nieto, I. R. Ionescu and P. Vigneaux, Augmented Lagrangian method and compressible visco-plastic flows: Applications to shallow dense avalanches, in New Directions in Mathematical Fluid Mechanics, Adv. Math. Fluid Mech., Birkhäuser Verlag, Basel, (2010), 57–89.  Google Scholar

[10]

M. BulíčekP. GwiazdaJ. Málek and A. Świerczewska Gwiazda, On unsteady flows of implicitly constituted incompressible fluids, SIAM J. Math. Anal., 44 (2012), 2756-2801.  doi: 10.1137/110830289.  Google Scholar

[11]

A. J. Chorin, Numerical solution of the Navier-Stokes equations, Math. Comp., 22 (1968), 745-762.  doi: 10.1090/S0025-5718-1968-0242392-2.  Google Scholar

[12]

G. Duvaut and J.-L. Lions, Inequalities in Mechanics and Physics, Grundlehren der Mathematischen Wissenschaften, 219. Springer-Verlag, Berlin-New York, 1976.  Google Scholar

[13]

D. E. Edmunds and R. Hurri-Syrjänen, Weighted Hardy inequalities, J. Math. Anal. Appl., 310 (2005), 424-435.  doi: 10.1016/j.jmaa.2005.01.066.  Google Scholar

[14]

R. Farwig and H. Sohr, Weighted $L^q$-theory for the Stokes resolvent in exterior domains, J. Math. Soc. Japan, 49 (1997), 251-288.  doi: 10.2969/jmsj/04920251.  Google Scholar

[15]

E. Feireisl and A. Novotný, Singular Limits in Thermodynamics of Viscous Fluids, Advances in Mathematical Fluid Mechanics, Birkhäuser/Springer, Cham, 2017, Second edition of [MR2499296].  Google Scholar

[16]

E. Fernández-NietoP. Noble and J. Vila, Shallow water equations for power law and Bingham fluids, Sci. China Math., 55 (2012), 277-283.  doi: 10.1007/s11425-011-4358-7.  Google Scholar

[17]

A. Fröhlich, The Stokes operator in weighted $L^q$-spaces. Ⅱ. Weighted resolvent estimates and maximal $L^p$-regularity, Math. Ann., 339 (2007), 287-316.  doi: 10.1007/s00208-007-0114-2.  Google Scholar

[18]

J. Heinonen, T. Kilpeläinen and O. Martio, Nonlinear Potential Theory of Degenerate Elliptic Equations, Dover Publications, Inc., Mineola, NY, 2006, Unabridged republication of the 1993 original.  Google Scholar

[19]

A. Kał amajska, Coercive inequalities on weighted Sobolev spaces, Colloq. Math., 66 (1994), 309-318.   Google Scholar

[20]

C. D. Levermore and M. Sammartino, A shallow water model with eddy viscosity for basins with varying bottom topography, Nonlinearity, 14 (2001), 1493-1515.  doi: 10.1088/0951-7715/14/6/305.  Google Scholar

[21]

J.-L. Lions, Remarks on some nonlinear evolution problems arising in Bingham flows, Israel J. Math., 13 (1972), 155–172 (1973).  Google Scholar

[22] P.-L. Lions, Mathematical Topics in Fluid Mechanics. Vol. 2, vol. 10 of Oxford Lecture Series in Mathematics and its Applications, The Clarendon Press, Oxford University Press, New York, 1998.   Google Scholar
[23]

B. Muckenhoupt, Weighted norm inequalities for the Hardy maximal function, Trans. Amer. Math. Soc., 165 (1972), 207–226, URL https://doi-org.camphrier-1.grenet.fr/10.2307/1995882. doi: 10.1090/S0002-9947-1972-0293384-6.  Google Scholar

[24]

M. Naaim and A. Bouchet, Etude Expérimentale des Écoulements D'avalanches de Neige Dense, Mesures et interprétations des profils de vitesse en écoulements quasi permanents et pleinement développés. Rapport scientifique. UR ETNA, Grenoble. Google Scholar

[25]

A. Nekvinda, Characterization of traces of the weighted Sobolev space $W^{1, p}(\Omega, d^\epsilon_M)$ on $M$, Czechoslovak Math. J., 43 (1993), 695-711.   Google Scholar

[26]

K. Nishimura and N. Maeno, Contribution of viscous forces to avalanche dynamics, Annals of Glaciology, 13 (1989), 202-206.   Google Scholar

[27]

R. PerlaT. Cheng and D. McClung, A two–parameter model of snow–avalanche motion, Ann. Glaciol., 26 (1980), 197-207.   Google Scholar

[28]

R. Temam, Navier-Stokes Equations. Theory and Numerical Analysis, Studies in Mathematics and its Applications, 2. North-Holland Publishing Co., Amsterdam-New York, 1979.  Google Scholar

[29]

B. Turesson, Nonlinear Potential Theory and Weighted Sobolev Spaces, vol. 1736 of Lecture Notes in Mathematics, Springer-Verlag, Berlin, 2000. URL https://doi-org.camphrier-1.grenet.fr/10.1007/BFb0103908. Google Scholar

[30]

A. Vasseur and C. Yu, Existence of global weak solutions for 3D degenerate compressible Navier-Stokes equations, Invent. Math., 206 (2016), 935-974.  doi: 10.1007/s00222-016-0666-4.  Google Scholar

Figure 1.  Chosen profile for $ b(x) $
Figure 2.  (a) variations of the velocity $ u $ and (b) variations of the pressure $ p $ in the fluid domain at time $ t = T/2 $
Figure 3.  (a) variations of the quantity $ \tilde\sigma $ and (b) variations of $ \,\partial_x u $ at time $ t = T/2 $
[1]

Yi-Long Luo, Yangjun Ma. Low Mach number limit for the compressible inertial Qian-Sheng model of liquid crystals: Convergence for classical solutions. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 921-966. doi: 10.3934/dcds.2020304

[2]

Yifan Chen, Thomas Y. Hou. Function approximation via the subsampled Poincaré inequality. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 169-199. doi: 10.3934/dcds.2020296

[3]

Andrew D. Lewis. Erratum for "nonholonomic and constrained variational mechanics". Journal of Geometric Mechanics, 2020, 12 (4) : 671-675. doi: 10.3934/jgm.2020033

[4]

Anh Tuan Duong, Phuong Le, Nhu Thang Nguyen. Symmetry and nonexistence results for a fractional Choquard equation with weights. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 489-505. doi: 10.3934/dcds.2020265

[5]

Vito Napolitano, Ferdinando Zullo. Codes with few weights arising from linear sets. Advances in Mathematics of Communications, 2020  doi: 10.3934/amc.2020129

[6]

Yancong Xu, Lijun Wei, Xiaoyu Jiang, Zirui Zhu. Complex dynamics of a SIRS epidemic model with the influence of hospital bed number. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021016

[7]

Xing-Bin Pan. Variational and operator methods for Maxwell-Stokes system. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3909-3955. doi: 10.3934/dcds.2020036

[8]

Constantine M. Dafermos. A variational approach to the Riemann problem for hyperbolic conservation laws. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 185-195. doi: 10.3934/dcds.2009.23.185

[9]

Mingchao Zhao, You-Wei Wen, Michael Ng, Hongwei Li. A nonlocal low rank model for poisson noise removal. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2021003

[10]

Zhiyan Ding, Qin Li, Jianfeng Lu. Ensemble Kalman Inversion for nonlinear problems: Weights, consistency, and variance bounds. Foundations of Data Science, 2020  doi: 10.3934/fods.2020018

[11]

Xin Zhong. Singularity formation to the nonhomogeneous magneto-micropolar fluid equations. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021021

[12]

Zsolt Saffer, Miklós Telek, Gábor Horváth. Analysis of Markov-modulated fluid polling systems with gated discipline. Journal of Industrial & Management Optimization, 2021, 17 (2) : 575-599. doi: 10.3934/jimo.2019124

[13]

Shipra Singh, Aviv Gibali, Xiaolong Qin. Cooperation in traffic network problems via evolutionary split variational inequalities. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020170

[14]

Chun Liu, Huan Sun. On energetic variational approaches in modeling the nematic liquid crystal flows. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 455-475. doi: 10.3934/dcds.2009.23.455

[15]

Philippe Laurençot, Christoph Walker. Variational solutions to an evolution model for MEMS with heterogeneous dielectric properties. Discrete & Continuous Dynamical Systems - S, 2021, 14 (2) : 677-694. doi: 10.3934/dcdss.2020360

[16]

Claudianor O. Alves, Rodrigo C. M. Nemer, Sergio H. Monari Soares. The use of the Morse theory to estimate the number of nontrivial solutions of a nonlinear Schrödinger equation with a magnetic field. Communications on Pure & Applied Analysis, 2021, 20 (1) : 449-465. doi: 10.3934/cpaa.2020276

[17]

Juntao Sun, Tsung-fang Wu. The number of nodal solutions for the Schrödinger–Poisson system under the effect of the weight function. Discrete & Continuous Dynamical Systems - A, 2021  doi: 10.3934/dcds.2021011

[18]

Petr Čoupek, María J. Garrido-Atienza. Bilinear equations in Hilbert space driven by paths of low regularity. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 121-154. doi: 10.3934/dcdsb.2020230

[19]

Hongming Ru, Chunming Tang, Yanfeng Qi, Yuxiao Deng. A construction of $ p $-ary linear codes with two or three weights. Advances in Mathematics of Communications, 2021, 15 (1) : 9-22. doi: 10.3934/amc.2020039

[20]

Yue-Jun Peng, Shu Wang. Asymptotic expansions in two-fluid compressible Euler-Maxwell equations with small parameters. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 415-433. doi: 10.3934/dcds.2009.23.415

2019 Impact Factor: 1.27

Article outline

Figures and Tables

[Back to Top]